Alert archive / Illinois / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at May 3, 2021, 3:14 PM CDT for 4 counties in Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 3:14 PM CDT (20:14 UTC)
- Expired
- May 3, 2021, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
Counties Henderson County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 54 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WWUS83 KDVN 032014
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
314 PM CDT Mon May 3 2021
ILC071-073-131-161-187-IAC057-115-032045-
Henderson-Warren-Rock Island-Mercer-Henry-Des Moines-Louisa-
314 PM CDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HENDERSON...
WARREN...SOUTH CENTRAL ROCK ISLAND...MERCER...SOUTHWESTERN HENRY...
NORTHEASTERN DES MOINES AND SOUTHEASTERN LOUISA COUNTIES UNTIL 345 PM
CDT...
At 314 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mannon to near Rozetta to near
Stronghurst. Movement was east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Moline, Rock Island, East Moline, Monmouth, Aledo, Cambridge, Silvis,
Milan, Colona, Coal Valley, Burgess, Hampton, Orion, Andalusia,
Viola, Stronghurst, Woodhull, Millersburg, Matherville and Kirkwood.
This includes the following highways...
Interstate 80 in Illinois between mile markers 9 and 10.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 280 between mile markers 11 and 18.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4069 9102 4095 9092 4128 9117 4152 9050
4152 9046 4155 9041 4115 9008 4115 9044
4077 9045
TIME...MOT...LOC 2014Z 254DEG 38KT 4124 9105 4097 9086 4078 9093
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 3, 11:59 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 3, 11:59 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1159 AM CDT Mon May 3 2021 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 242 AM CDT Mon May 3 2021 Active radar to the north and west of the area as thunderstorms are starting to weaken as the overall flow does as well. Outflow boundaries from these storms have been producing some showers as they head away from the storms. With the convection dying, expect these boundaries to slow and stall through the over night. A MCV is evident over north central KS and is forecast to move east and north into our area as the cold front to the north moves south. These features will drive the chances for showers and storms in the short term. && .SHORT TERM...(Today and Tonight) ISSUED AT 242 AM CDT Mon May 3 2021 Key messages: 1. Severe weather threat is tied to MCV enhancing shear. 2. Exact movement and timing of MCV still remains uncertain. 3. Outflow Boundaries have been creating showers as they move south and east and could affect air ahead of MCV making overall severe threat conditional. Discussion A summer like severe weather threat for the area to start May as weak flow and forcing, and cold front with nocturnal storms set the stage this morning. A lot of if this happens then that happens is expected with today's storms and potential severe weather. SPC has extended the marginal risk across the entire area along with the slight mainly south of I-80 for our IL counties. Here are the three scenarios that are possible today. 1) MCV moves east and our area stays relatively calm ahead of it and severe weather, with supercells and bowing segments are possible. 2) OFBs from this am cause widespread showers and the MCV has no instability to work with. 3) a hybrid of the two previous mentioned possibilities with a very small corridor of possible severe weather. First, let's talk about the CAMs and HREF as potential storm mode and threats. The CAMs are leaning heavy into the first potential and severe weather. They have been doing this since they started resolving this period. Consistent in these runs has been a MCV that enhances local shear that the synoptic models fail to resolve. The HRRR tonight has consistently backed the sfc winds ahead of the MCV and storms. If these come true, and keep in mind this is the worst case scenario, then we would have a supercell then QLCS tornado threat along with a severe wind threat. HREF shows good paintball convergence with UH and winds in excess of 30kts associated with convection. This makes sense with the environment that the CAMs have produced. In fact, the HRRR has the area completely cloudy and the severe threat with only 1000 J/kg. This is likely due to the MCV greatly enhancing the shear and thus lower CAPE is needed. HRRR/NAMnest/ARW have sfc parcels unstable with cooler sfc temps likely due to the cooler air mass aloft. So even 60s to low 70s have unstable parcels. These models also suggest that the better CAPE is in the llvls, which is another reason we see severe with cloudy skies. The difference between May and summer is the upper level temps. Add in the cold front and there you go, SFC based storms. This only happens if we don't have showers that keep temps in the low 60s and we have the MCV. This is the difficult question to prognosticate right now. This show could be earlier than the models suggest and that could tamp down on a severe threat. The next 6 to 8 hours will provide enough mesoscale clues to say if this is what we should expect. If we have the rain showers that keep temps low, I still think we have thunder with the front and MCV. However, it would be more elevated in nature and the severe threat would be lower. With the forcing parallel to the boundary (the cold front) don't expect elevated supercells so a severe hail threat would likely not be expected. Now something in between. I could see the southern fringe of the MCV being able to tap into warmer air temps. This means the severe threat would still be possible but much further south in our area. Only a few counties would have a risk there. Which of these three am I leaning towards, right now a hybrid of the two. I really think that we need to watch the showers this am and how the sfc temp responds. That will tell us what to expect as far as thunderstorm strength goes this afternoon. Regardless, the environment is there and the threat is there, albeit conditional on this am. .LONG TERM...(Tuesday through Sunday) ISSUED AT 242 AM CDT Mon May 3 2021 Key Messages: 1) Cooler temperatures through the period 2) Periodic chances of rain Tuesday: A secondary upper level wave will swing through the region and provide support for showers, mainly across the southeast. Expect much cooler conditions, with highly mainly in the 55-60 degree range. Wednesday through Friday: Northwest flow will result in continued cooler weather, with highs mostly in the 60s and early morning lows mainly in the 40s. There is some potential for readings in the upper 30s along the Highway 20 corridor early Wednesday and Friday mornings. Another shortwave will push southeast through the region Thursday, accompanied by scattered showers. Saturday and Sunday: Expect a transition to zonal flow aloft, with potential for some decent widespread rain as shortwave energy translates east through the midwest. It is too early to pin down && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1150 AM CDT Mon May 3 2021 MVFR deck holding on acrs most sites this afternoon, ahead of an increasing cluster of showers and thunderstorms induced by an MCV acrs northwest MO ATTM. Tried to time the arrival and continued development into the area of this precipitation, and it seems to be arriving faster/speed of incoming circulation(wave) than even the latest CAMs/HiRes suggest. Thus the timing in the TAFs may be a bit slow, but tried to move up especially at BRL and MLI. Passing stronger storms will produce temporary bouts of IFR induced lowered CIGs, rain reduced VSBYs, and variable wind gusts. Some chance of strong to severe storms with larger wind gust impacts at BRL and possibly MLI from 2-430 PM this afternoon. Then after a cool front passage and the showers/storms move off to the east, post-frontal wind shift to the northwest this evening with a speed increase to 15-25 KTs. Low MVFR CIGs will get scooped up to VFR levels after mid evening and into the overnight. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...RP Kinney AVIATION...12
Hazardous weather outlook, May 3, 3:12 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 312 AM CDT Mon May 3 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 312 AM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected across the area this afternoon into the early evening. There is a threat for some of these storms to become severe, especially south of Interstate 80 in Illinois. If severe storms were to form, the threats would be damaging winds, lightning, small hail, and isolated tornadoes. There is uncertainty regarding thunderstorm strength this afternoon. If it rains most of the morning, then the threat for severe weather would be lower. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from Noon to 7pm.
In the hours before
Special weather statement, May 3, 1:33 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
133 PM CDT Mon May 3 2021
IAC087-101-111-177-MOC045-199-031915-
Henry-Van Buren-Jefferson-Lee-Scotland-Clark-
133 PM CDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HENRY...VAN
BUREN...SOUTHEASTERN JEFFERSON...WESTERN LEE...SCOTLAND AND CLARK
COUNTIES UNTIL 215 PM CDT...
At 132 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Milton to near Rutledge. Movement was
northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Pleasant, Kahoka, Memphis, Keosauqua, Warsaw, Donnellson,
Wayland, Birmingham, Milton, Bonaparte, Salem, Stockport, Wyaconda,
Cantril, Hillsboro, Alexandria, Franklin, St. Paul, Rome and
Westwood.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4026 9195 4030 9195 4030 9223 4060 9227
4060 9218 4076 9218 4109 9151 4036 9144
4033 9147 4026 9186
TIME...MOT...LOC 1832Z 242DEG 37KT 4068 9219 4029 9215
12Special weather statement, May 3, 2:20 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
220 PM CDT Mon May 3 2021
ILC067-071-IAC057-087-101-111-115-MOC045-032000-
Hancock-Henderson-Henry-Des Moines-Louisa-Jefferson-Lee-Clark-
220 PM CDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HANCOCK...
SOUTHWESTERN HENDERSON...HENRY...DES MOINES...SOUTHERN LOUISA...EAST
CENTRAL JEFFERSON...LEE AND EASTERN CLARK COUNTIES UNTIL 300 PM
CDT...
At 218 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Rome to near Franklin to Wayland.
Movement was east at 40 mph.
Winds up to 45 mph and pea size hail are possible with these storms
as they pass by.
Locations impacted include...
Burlington, Fort Madison, Keokuk, Mount Pleasant, Carthage, Wapello,
Oquawka, Nauvoo, West Burlington, Hamilton, New London, Warsaw,
Mediapolis, La Harpe, Winfield, West Point, Dallas City, Danville,
Donnellson and Montrose.
If outdoors, consider seeking shelter inside a building as this line
of storms approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4029 9168 4069 9160 4105 9176 4123 9110
4119 9106 4081 9090 4035 9100
TIME...MOT...LOC 1918Z 257DEG 42KT 4100 9167 4070 9154 4040 9161
12Special weather statement, May 3, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
314 PM CDT Mon May 3 2021
ILC071-073-131-161-187-IAC057-115-032045-
Henderson-Warren-Rock Island-Mercer-Henry-Des Moines-Louisa-
314 PM CDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN HENDERSON...
WARREN...SOUTH CENTRAL ROCK ISLAND...MERCER...SOUTHWESTERN HENRY...
NORTHEASTERN DES MOINES AND SOUTHEASTERN LOUISA COUNTIES UNTIL 345 PM
CDT...
At 314 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mannon to near Rozetta to near
Stronghurst. Movement was east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Moline, Rock Island, East Moline, Monmouth, Aledo, Cambridge, Silvis,
Milan, Colona, Coal Valley, Burgess, Hampton, Orion, Andalusia,
Viola, Stronghurst, Woodhull, Millersburg, Matherville and Kirkwood.
This includes the following highways...
Interstate 80 in Illinois between mile markers 9 and 10.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 280 between mile markers 11 and 18.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4069 9102 4095 9092 4128 9117 4152 9050
4152 9046 4155 9041 4115 9008 4115 9044
4077 9045
TIME...MOT...LOC 2014Z 254DEG 38KT 4124 9105 4097 9086 4078 9093
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:33 PM CDT | Special Weather Statement | DVN | Henry, Lee, Van Buren | 42 min |
| May 3, 2:20 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Lee | 40 min |
| May 3, 4:40 PM CDT | Special Weather Statement | DVN | Bureau, Putnam, Whiteside | 50 min |
Nearby
Special Weather Statements in Illinois, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.